Alert archive / California / High Wind Watches in 2017
High Wind Watch 4, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Mar 3, 2017, 1:05 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 5, 2017, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 3, 2017, 1:05 PM PST (21:05 UTC)
- In effect from
- Mar 5, 2017, 10:00 AM PST
- Expired
- Mar 4, 2017, 4:29 AM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4044 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
481 WWUS76 KSGX 032105 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 105 PM PST Fri Mar 3 2017 ...High Wind Watch for the Mountain Ridges, Desert Slopes and San Gorgonio Pass... .Strong southwest to west winds associated with a trough of low pressure moving through the region on Sunday could create 70 mph or greater wind gusts for the mountain ridges, desert slopes and San Gorgonio Pass late Sunday morning through late Sunday night. CAZ055-056-058-065-041200- /O.NEW.KSGX.HW.A.0004.170305T1800Z-170306T1200Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-San Gorgonio Pass Near Banning- Including the cities of Big Bear City, Wrightwood, and Julian 105 PM PST Fri Mar 3 2017 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... The National Weather Service in San Diego has issued a High Wind Watch, which is in effect from Sunday morning through late Sunday night. * WINDS...Southwest to west 25 to 40 mph with gusts of 70 mph or greater possible. * TIMING...Winds peaking in strength Sunday evening and diminishing late Sunday night. * LOCATION...Mountain ridge tops and desert slopes of San Bernardino, Riverside and San Diego counties. Also, the San Gorgonio Pass. * IMPACTS...Dangerous travel conditions for high-profile vehicles. Minor property damage possible. Tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Harrison
1 follow-up statement
969 WWUS76 KSGX 041229 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 429 AM PST Sat Mar 4 2017 ...Periods of strong gusty west winds for portions of the mountains and deserts from midday today through late Sunday night... ...Patchy dense fog possible near the coast this morning... .A weak coastal eddy and shallow marine layer will bring patchy dense fog near the coast this morning from a little before sunrise through mid morning. A trough of low pressure moving inland through the western states will bring stronger onshore flow with periods of strong gusty west winds for portions of the mountains and deserts from midday today through late Sunday night with strongest winds for Sunday afternoon into Sunday night. CAZ055-056-058-065-041700- /O.UPG.KSGX.HW.A.0004.170305T1800Z-170306T1200Z/ /O.NEW.KSGX.WI.Y.0014.170304T2000Z-170305T2000Z/ /O.NEW.KSGX.HW.W.0005.170305T2000Z-170306T1000Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, and Desert Hot Springs 429 AM PST Sat Mar 4 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO NOON PST SUNDAY... ...HIGH WIND WARNING IN EFFECT FROM NOON SUNDAY TO 2 AM PST MONDAY... The National Weather Service in San Diego has issued a High Wind Warning, which is in effect from noon Sunday to 2 AM PST Monday. A Wind Advisory has also been issued. This Wind Advisory is in effect from noon today to noon PST Sunday. The High Wind Watch is no longer in effect. * WINDS THROUGH SUNDAY MORNING...Southwest to west winds 20 to 30 mph with gusts to 55 mph. * WINDS FOR SUNDAY AFTERNOON AND NIGHT...Southwest to west winds 30 to 40 mph with gusts to 70 mph. * TIMING...Periods of strong gusty west winds for portions of the mountains and deserts from midday today through late Sunday night with strongest winds for Sunday afternoon into Sunday night. * LOCATION...Near mountain ridge tops onto the desert slopes of mountains and across the northern Coachella Valley below the San Gorgonio Pass. * VISIBILITY...Locally reduced in the northern Coachella Valley in blow sand and blowing dust. * Impacts...The winds will make driving difficult...especially for motorists with high profile vehicles. Watch for broken tree limbs and downed power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ060-041700- /O.NEW.KSGX.HW.W.0005.170305T2000Z-170306T1000Z/ /O.NEW.KSGX.WI.Y.0014.170304T2000Z-170305T2000Z/ Apple and Lucerne Valleys- Including the cities of Victorville, Hesperia, and Apple Valley 429 AM PST Sat Mar 4 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO NOON PST SUNDAY... ...HIGH WIND WARNING IN EFFECT FROM NOON SUNDAY TO 2 AM PST MONDAY... The National Weather Service in San Diego has issued a High Wind Warning, which is in effect from noon Sunday to 2 AM PST Monday. A Wind Advisory has also been issued. This Wind Advisory is in effect from noon today to noon PST Sunday. * WINDS THROUGH SUNDAY MORNING...Southwest to west winds 20 to 30 mph with gusts to 50 mph. * WINDS FOR SUNDAY AFTERNOON AND NIGHT...Southwest to west winds 25 to 35 mph with gusts to 60 mph. * TIMING...Periods of strong gusty west winds for from midday today through late Sunday night with strongest winds for Sunday afternoon into Sunday evening. * VISIBILITY...Locally reduced in blow sand and blowing dust. * IMPACTS...The winds will make driving difficult...especially for motorists with high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ043-552-554-041700- /O.NEW.KSGX.FG.Y.0005.170304T1300Z-170304T1700Z/ San Diego County Coastal Areas-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Huntington Beach, Costa Mesa, Santa Ana, Garden Grove, and Irvine 429 AM PST Sat Mar 4 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING... The National Weather Service in San Diego has issued a Dense Fog Advisory, which is in effect until 9 AM PST this morning. * LOCATION...Near the coast extending locally inland. * VISIBILITY...Reduced to one quarter mile or less at times. * TIMING...Patchy dense fog developing before sunrise and becoming a little more widespread from afternoon sunrise through mid morning. * IMPACTS...A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down...use your headlights...and leave plenty of distance ahead of you. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ 17
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Mar 3, 8:17 AM PST, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 3, 8:17 AM PST, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service San Diego CA 817 AM PST Fri Mar 3 2017 .SYNOPSIS... Fair and warmer than normal weather will continue today with weakening offshore flow. A coastal eddy will likely bring some fog and low clouds to the coast tonight into Saturday morning. A low pressure trough and onshore flow will return this weekend and bring cooler weather and more clouds leading to some light showers Sunday and Sunday night over and west of the mountains. The trough will also create strong winds in the mountains and deserts late Sunday through early Monday. Building high pressure aloft and weak offshore flow will return Monday and build through the work- week, resulting in continued warming and fair weather. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Locally moderate offshore winds are occurring through some of the mountain passes and the coastal foothills, with gusts of 30-35 mph and locally 45 mph being reported. However, these winds are weaker than what occurred yesterday. Offshore pressure gradients have decreased to 8.9 mb from San Diego to Salt Lake City, compared to 13.2 mb at this time yesterday. Offshore pressure gradients should continue to weaken today and then turn onshore tonight. This, in addition to a coastal eddy developing, will help bring low marine layer stratus/fog to the coastal areas late this evening into Saturday morning. Also, the weaker offshore flow today should allow for a deeper penetrating sea-breeze during the late morning/afternoon. This, in addition to the a short-wave trough moving over the area, should bring a bit of cooling at the coast (low 70s) and valleys (upper 70s), while the mountains and deserts become warmer than yesterday. Water vapor imagery shows the aforementioned short-wave trough moving across Southern California and Baja California, bringing some high clouds to the deserts. This trough will move by to the east late tonight and a larger trough will deepen along the west coast Saturday. This will bring a deepening of the marine layer, cooling for all areas, and increasing high clouds. This trough will move through California and Nevada Sunday, dragging a dying cold front across our forecast area, resulting in light precipitation over and west of our mountains. Precipitation amounts with this system look to be pretty light: 0.01 to 0.15 inches in the coast and valleys, 0.25-0.50 inches in the mountains and a trace in the deserts. Very light snow possible above 5000-6000 feet. As the trough moves through the region, onshore pressure gradients strengthen significantly, up to around 10-12 mb from San Diego to Las Vegas. 850 mb winds are only around 20 kt from the west, so although strong and gusty west winds are likely in the mountains and deserts late Sunday/early Monday, with gusts of 50-55 mph and locally 65 mph possible, winds are not likely to reach Warning levels. Things dry out quickly during the day Monday with onshore flow transitioning to weak offshore flow and an upper level ridge starting to build. The ridge will build through the week and weak offshore flow will continue, resulting in continued warming through Thursday. By Thursday, highs may rise to 10-15 degrees above normal, with possible 90 degree temperatures in the valleys and deserts. && .AVIATION... 031600Z...Coast...P6SM VIS and mostly SKC this morning, then increasing clouds AOA 20000 ft MSL this evening. A coastal eddy will help stratus develop late tonight, with bases 400-600 ft MSL or less and widespread VIS of 2 SM or less. The eddy may raise ceilings a few hundred feet by late Sat morning. Confidence is low to moderate on initial ceiling height. Valleys/Mountains/Deserts...Few areas of 25-35 kt northeasterly wind gusts this morning along coastal mountain slopes and adjacent foothills. Otherwise P6SM VIS and FEW/SCT high clouds this evening. && .MARINE... No hazardous marine weather conditions are expected through Sunday. Northwest wind gusts of 20-25 kt are possible late Sunday night through Monday as an upper-level trough moves across the region. Hazardous boating conditions are possible during the period, especially over the outer waters. Light isolated to scattered showers are possible Sunday and Sunday night as the system moves across the region. && .SKYWARN... Skywarn activation will not be needed today. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...Harrison AVIATION/MARINE...JJT
Nearby
High Wind Watches in California, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.